DoodleKisses.com

Labradoodle & Goldendoodle Forum

Hi all! It's been a week since we brought Sammy home and we are in puppy heaven! I took him to the vet the day after we brought him home and despite his negative fecal test (performed while with the breeder), his vet prescribed him Panacur-C to be on the safe side. His stool had been firm and healthy looking since we got him....... until I gave him the Panacur-C. Is it normal for him to have diarrhea as a side effect? I googled this and couldn't find a straight answer. Could the diarrhea indicate that he actually did have worms? (I haven't seen any sign of them in his stool). 

In full disclosure - after his first course of it his stool was just soft, not liquid-y. On the 2nd day I mixed the Panacur-C with yogurt because it didn't mix well with his food the first time. After searching for answers here, I realize that was a no-no. Could that be why he is now having the diarrhea?

For the first 5 days we had him he was sleeping through the night. Now for the past 2 nights he's been whining every hour or so to go poo. :( I made sure not to give him yogurt with his last course of it this morning! I'm just hoping it clears up soon.

Thanks in advance for your help! I've attached a few sweet pics of Sammy :)

Views: 84

Attachments:

Reply to This

Replies to This Discussion

Giardia often doesn't show up in a fecal test; it has a 10-14 day incubation period and there may also not be cysts present in every sample. There are also different types of testing, some more accurate than others. The fecal float is most accurate.

Giardia is not a worm, it's a parasite that cannot be seen by the naked eye. It's very common in doodle puppies and what you are describing sounds like it.

I've never heard of Panacur causing diarrhea. 

It sounds to me like the giardia was not yet full blown when you started the Panacur, and the onset of the symptoms coincided with the meds. The yogurt (as you now know) may also have caused the Panacur to be ineffective. 

And of course, if it is giardia, everything the poop touched both indoors and out would have become contaminated, so he may be reinfecting himself. 
I'd get another course of Panacur. Try mixing it with a little mashed sweet potato and give it to him that way.  I'd also order Proviable DC probiotics, to be given for the next few weeks. Be sure to give it at least two hours apart from the meds while he is still on them. The probiotics will work best after the meds are finished. 

Thank you, Karen, for your response! The possibility of Giardia had me worried, so I ordered some more Panacur. He has not yet taken a second course of it, though. 

Here's an update: 

The day I posted this, Sammy's stool returned to normal and has remained normal ever since. He has been back to sleeping through the night as well. Maybe it really was just a reaction to the Panacur? I've read that dogs can have loose stool as a side-effect although it is not common. OR maybe the first course of Panacur knocked out the Giardia, if he had it. Should I still give him another round of Panacur to be safe? I just don't want him to get the runs again! 

I wouldn't give him another course of Panacur if he has no symptoms. Typically, you take the dog back for a repeat fecal 10-14 days after the meds are finished, to be sure the giardia is gone. 
Most important is that you are giving the probiotics and continue to give them for at least 2 weeks after completing the meds. I cannot stress this strongly enough. A lack of good gut bacteria can cause diarrhea all by itself, so you need to build up a strong colony of good gut flora. 

RSS

 

 Support Doodle Kisses 


 

DK - Amazon Search Widget

© 2019   Created by Adina P.   Powered by

Badges  |  Report an Issue  |  Terms of Service